Alert archive / California / Tornado Warnings in 2019
Tornado Warning 7, NWS Hanford, CA
NWS Hanford, CA issued this tornado warning at Mar 27, 2019, 5:57 PM PDT for Madera County, Mariposa County, California. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 27, 2019, 5:57 PM PDT (00:57 UTC)
- Expired
- Mar 27, 2019, 6:30 PM PDT
- In force
- 33 min
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Madera County, CA, Mariposa County, CA
The radar
The San Joaquin Valley radar (KHNX), 118 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 6:00 PM PDT | FUNNEL CLOUD | 10 Se Cathys Valley, CA | ABC30 SENT IMAGERY OF FUNNEL CLOUD FROM VIEWER LOCATED NORTH OF RAYMOND, CALIFORNIA AT 6 PM PDT. LOCATION OF FUNNEL CLOUD ESTIMATED BY RADAR VELOCITY DATA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 1.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1164 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
651
WFUS56 KHNX 280057
TORHNX
CAC039-043-280130-
/O.NEW.KHNX.TO.W.0007.190328T0057Z-190328T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Joaquin Valley CA
557 PM PDT WED MAR 27 2019
The National Weather Service in Hanford CA has issued a
* Tornado Warning for...
South central Mariposa County in central California...
Central Madera County in central California...
* Until 630 PM PDT.
* At 557 PM PDT, severe thunderstorms capable of producing both
tornadoes and extensive straight line wind damage were located 9
miles southwest of Bootjack, or 22 miles southwest of Yosemite
South Entrance, moving east at 20 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
south central Mariposa and central Madera Counties, including the
following locations... Metcalf Gap, Ahwahnee and Mariposa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3725 12005 3742 12010 3754 11973 3728 11964
TIME...MOT...LOC 0057Z 255DEG 18KT 3736 11999
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
jdb2 follow-up statements
305
WWUS56 KHNX 280116
SVSHNX
Severe Weather Statement
National Weather Service San Joaquin Valley CA
616 PM PDT WED MAR 27 2019
CAC039-043-280130-
/O.CON.KHNX.TO.W.0007.000000T0000Z-190328T0130Z/
Mariposa CA-Madera CA-
616 PM PDT WED MAR 27 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM PDT FOR SOUTH
CENTRAL MARIPOSA AND CENTRAL MADERA COUNTIES...
At 614 PM PDT, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located near
Bootjack, or 16 miles southwest of Yosemite South Entrance, moving
east at 20 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation. Trained spotter reported a wall
cloud with warned storm. Another strong storm is moving
into the warned area and is increasing in intensity 5
miles east of LeGrand.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Oakhurst, Bootjack, Mariposa, Ahwahnee and Metcalf Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3725 12005 3742 12010 3754 11973 3728 11964
TIME...MOT...LOC 0114Z 255DEG 18KT 3738 11989
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
JDB000
WWUS56 KHNX 280123
SVSHNX
Severe Weather Statement
National Weather Service San Joaquin Valley CA
623 PM PDT WED MAR 27 2019
CAC039-043-280131-
/O.EXP.KHNX.TO.W.0007.000000T0000Z-190328T0130Z/
Mariposa CA-Madera CA-
623 PM PDT WED MAR 27 2019
...THE TORNADO WARNING FOR SOUTH CENTRAL MARIPOSA AND CENTRAL MADERA
COUNTIES WILL EXPIRE AT 630 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
LAT...LON 3725 12005 3742 12010 3754 11973 3728 11964
TIME...MOT...LOC 0121Z 255DEG 18KT 3738 11990
$$
JDBWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this tornado warning went out at Mar 27, 3:39 PM PDT, 2 hours 18 minutes earlier.
Area forecast discussion, Mar 27, 3:39 PM PDT, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service San Joaquin Valley - Hanford CA 339 PM PDT Wed Mar 27 2019 .SYNOPSIS...A storm system will bring rain and higher elevation snow to the Sierra tonight with isolated to scattered showers elsewhere. Dry weather is expected Thursday through the weekend with a day to day warming trend. && .DISCUSSION...A strong southwesterly flow aloft resides over the central California interior today. An upper level disturbance embedded in this flow brought precipitation into the CWA mainly north of Kern county earlier today. This precipitation has since moved out of the valley and into the Sierra and is falling as snow at elevations generally above 7,000 feet. Meanwhile, a cold front is currently approaching from the northwest and it will drag its feet southward through the district early tonight with additional showers. This front will be accompanied by thunderstorms early this evening which can bring frequent lightning, small hail and gusty winds. The northern part of this front has been particularly active with very strong thunderstorms in the Sacramento Valley this afternoon and this threat could extend as far south as Kings and Tulare counties until the sun sets and the atmosphere stabilizes this evening. Otherwise, the cold front, or what's left of it, will end up over Kern county by late tonight or Thursday morning, during which time this front could generate a few showers. The primary focus of precipitation with this storm system, however, will be in the Sierra tonight where jet dynamics and orographic lift continue to generate rain and higher elevation snow. Snow levels will gradually lower over the Sierra tonight, bottoming out around 5,000 feet by daybreak. By then, precipitation over the Sierra will have diminished to a few light showers or flurries. In the broader picture, the parent storm is currently centered a few hundred miles off the Oregon coast. The models forecast this storm to track eastward across the northern part of the state Thursday where it will bring additional showers. A few of these showers could come as far south as Merced county and Mariposa county Thursday afternoon and evening. Otherwise, dry weather can be expected over the CWA under a prevailing westerly flow aloft. Additionally, low clouds will probably linger along the west facing slopes of the Sierra for much of the day Thursday while westerly winds blow rather briskly through and below the Kern county mountain passes. Winds should remain below advisory levels in this region. Temperatures will certainly be cooler over the entire district Thursday, too. Friday will pave the way to a weekend of beautiful, sunny weather as an upper level ridge slowly builds in from the Pacific. After a seasonably cool day Friday, temperatures will warm back into the 70s in the San Joaquin Valley, lower foothills and the Kern county desert Saturday and Sunday. Despite an increase in high clouds, Monday should also be warmer than normal. Thermometer readings could top 80 degrees in the warmest locations of the San Joaquin Valley by then. The extended models are completely polarized in the 5 to 7 day period. The GFS brings a relatively weak, moisture starved trough through the central California interior Monday night followed by high amplitude ridging Tuesday through the middle of next week. On the other hand, the ECM brings a deeper and slower moving upper level trough into central California with a more promising chance of showers Monday night into Tuesday evening, especially over the Sierra. We're leaning toward the ECM solution at this time, so stay tuned. && .AVIATION... Areas of MVFR with local IFR conditions can be expected over the Sierra through 12z Thursday with improvement to VFR thereafter. MVFR ceilings can be expected along the north facing slopes of the Tehachapi mountains through at least 21z Thursday with areas of MVFR in the Sierra foothills. Additionally, isolated thunderstorms will occur mainly north of Fresno county until 03z Thursday. Otherwise, VFR conditions will prevail across the remainder of the central California interior during the next 24 hours. && .AIR QUALITY ISSUES... None. && .CERTAINTY... The level of certainty for days 1 and 2 is high. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.html for additional information an/or to provide feedback. && .HNX Watches/Warnings/Advisories... Winter Weather Advisory until 5 AM PDT Thursday ABOVE 7000 FEET FOR THE CAZ097. Winter Storm Warning until 5 AM PDT Thursday ABOVE 7000 FEET FOR THE CAZ096. && public...Durfee avn/fw...Bentzien synopsis...Durfee weather.gov/hanford
In the hours before
Special weather statement, Mar 27, 2:46 PM PDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
246 PM PDT WED MAR 27 2019
CAZ089-090-272230-
East-Central San Joaquin Valley CA-West-
Central San Joaquin Valley CA-
246 PM PDT WED MAR 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARIPOSA AND CENTRAL
MERCED COUNTIES UNTIL 330 PM PDT...
At 244 PM PDT, Doppler radar was tracking a line of strong
thunderstorms in Merced county extending from Ballico to the San
Luis National Wildlife Refuge. The line was moving east at 15 mph.
Dime size hail, briefly heavy rain and strong, gusty winds are
possible with these thunderstorms.
Locations impacted include...
Merced, Atwater, Los Banos, Livingston, Delhi, Hilmar-Irwin, Winton,
Ballico and San Luis National Wildlife Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3746 12085 3759 12051 3754 12033 3701 12072
3709 12103
TIME...MOT...LOC 2144Z 246DEG 4KT 3729 12073
KDLocal storm report, Mar 27, 3:24 PM PDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
324 PM PDT WED MAR 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM FUNNEL CLOUD 6 SSW LIVINGSTON 37.30N 120.75W
03/27/2019 MERCED CA BROADCAST MEDIA
ABC/30 CALLED IN WITH A REPORT OF A FUNNEL
CLOUD WEST OF MERCED ON HWY 140 AT 235 PM.
NWS RECEIVED CLEAR PHOTO EVIDENCE. LOCATION
ESTIMATED BY RADAR.
&&
ABSpecial weather statement, Mar 27, 3:30 PM PDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
330 PM PDT WED MAR 27 2019
CAZ090-093-272315-
Mariposa, Madera, and Fresno County Foothills CA-East-
Central San Joaquin Valley CA-
330 PM PDT WED MAR 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MARIPOSA...
SOUTHWESTERN TUOLUMNE AND NORTH CENTRAL MERCED COUNTIES UNTIL 415 PM
PDT...
At 329 PM PDT, the public reported a funnel cloud associated with a
strong thunderstorm near Winton, or near Atwater, moving northeast
at 20 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Merced, Atwater, Winton and Lake McClure.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3754 12063 3763 12039 3766 12038 3760 12019
3728 12052 3740 12069
TIME...MOT...LOC 2229Z 220DEG 16KT 3740 12055
JDBSpecial weather statement, Mar 27, 4:31 PM PDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
431 PM PDT WED MAR 27 2019
CAZ090-093-280015-
Mariposa, Madera, and Fresno County Foothills CA-East-
Central San Joaquin Valley CA-
431 PM PDT WED MAR 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARIPOSA...
SOUTHWESTERN TUOLUMNE AND NORTHEASTERN MERCED COUNTIES UNTIL 515 PM
PDT...
At 430 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles east of La Grange, or 24 miles south of Sonora, moving
northeast at 20 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Lake McClure.
LAT...LON 3772 11995 3751 12027 3762 12042 3765 12037
3769 12039 3765 12033 3766 12031 3773 12034
3774 12028 3773 12026 3776 12024 3776 12020
3780 12018 3778 12013 3782 12009
TIME...MOT...LOC 2330Z 222DEG 19KT 3763 12030
JDBSpecial weather statement, Mar 27, 4:44 PM PDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
444 PM PDT WED MAR 27 2019
CAZ090-093-280015-
Mariposa, Madera, and Fresno County Foothills CA-East-
Central San Joaquin Valley CA-
444 PM PDT WED MAR 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARIPOSA...
SOUTHWESTERN TUOLUMNE AND NORTH CENTRAL MERCED COUNTIES UNTIL 515 PM
PDT...
At 443 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of La Grange, or 18 miles northeast of Atwater,
moving northeast at 30 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Lake McClure.
LAT...LON 3778 12014 3779 12011 3776 12004 3745 12035
3754 12054 3759 12051 3764 12038 3769 12039
3765 12033 3766 12031 3773 12034 3774 12028
3773 12026 3776 12024 3776 12020 3780 12018
TIME...MOT...LOC 2343Z 211DEG 27KT 3756 12040
JDBSpecial weather statement, Mar 27, 4:59 PM PDT, 58 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
459 PM PDT WED MAR 27 2019
CAZ090-093-096-280045-
Mariposa, Madera, and Fresno County Foothills CA-East-
Central San Joaquin Valley CA-
Sierra Nevada from Yosemite to Kings Canyon CA-
459 PM PDT WED MAR 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARIPOSA...SOUTHWESTERN
TUOLUMNE...SOUTHWESTERN MADERA AND NORTHEASTERN MERCED COUNTIES UNTIL
545 PM PDT...
At 458 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of La Grange to 10 miles southwest
of Chowchilla. Movement was east at 20 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Merced, Madera, Chowchilla, Madera Acres, Parkwood, Parksdale,
Bootjack, Bonadelle Ranchos-Madera Ranchos, Mariposa, Planada, Le
Grand, Catheys Valley and Lake McClure.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3693 11992 3692 12044 3768 12038 3765 12033
3766 12031 3770 12032 3779 11998 3776 11994
3776 11990 3779 11987 3781 11987 3782 11986
TIME...MOT...LOC 2358Z 259DEG 18KT 3762 12033 3700 12038
JDBThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 5:08 PM PDT | Severe Thunderstorm Warning | HNX | Mariposa, Merced | 37 min |
| Mar 27, 5:14 PM PDT | Severe Thunderstorm Warning | HNX | Madera, Mariposa, Merced | 21 min |
| Mar 27, 5:31 PM PDT | Tornado Warning | HNX | Madera, Mariposa, Merced | 29 min |
| Mar 27, 6:34 PM PDT | Special Weather Statement | HNX | Madera, Mariposa | 26 min |
| Mar 27, 6:49 PM PDT | Severe Thunderstorm Warning | HNX | Madera, Mariposa, Merced | 26 min |
| Mar 27, 7:11 PM PDT | Special Weather Statement | HNX | Madera | 49 min |
Nearby
Tornado Warnings in California, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.